Not another trip to the bathroom! Your diarrhea is relentless and the abdominal cramps are severe, you don’t want to leave the house for fear you might have an embarrassing accident. You’ve heard about C. diff, but don’t know much about the condition. Could this be what is causing your symptoms?
C. diff – a diagnosis no one wants to hear. According to Thomas Bartholet, MD, Washington University Clinical Associates primary care physician, “Clostridium difficile (C. diff) is a complication of antibiotic therapy. It is a bacterial infection that causes colitis, a serious inflammation of the colon, and can have a devastating impact on someone’s quality of life. It happens when antibiotics kill off too many “good” bacteria in the digestive tract.
The symptoms range from mild to severe, and can sometimes last for months. They include frequent watery diarrhea, cramps, abdominal distention, dehydration, nausea and fever.”
Generally, people over 65 years old are at greater risk of a C. diff infection. Other risk factors include:
- Current or recent antibiotic use
- Recent hospitalization
- Underlying severe illness or weakened immune system
- Inflammatory bowel disease
- Previous C. diff infection
- Living in a nursing home or extended-care facility
Diagnosis and treatment
Dr. Bartholet says, “If C. diff is suspected, there are several ways to confirm the diagnosis, including stool sample testing, colonoscopy and CT imaging.
There are various options for treatment. If my patient was taking an antibiotic when the symptoms started, I would recommend that particular antibiotic be stopped. Other oral or IV antibiotics that have been proven effective in treating C. diff infections will be prescribed. It is also important to drink plenty of fluids to prevent dehydration caused by the diarrhea.
In severe cases, it might become necessary to remove the colon. This would only be done if all other options have failed.”
Fecal transplantation is an emerging option for patients who suffer from recurrent and multiple relapses of C. diff. It is the transfer of stool from a healthy donor into the gastrointestinal tract of the patient with C. diff, in order to restore normal microbiologic flora to the GI tract and colon. It should only be performed by a specialist with expertise in this procedure.
C. diff is very contagious. The bacteria can easily transfer from person to person. Good hand washing habits can help prevent the spread – wash your hands often, using soap and water.
If you are caring for someone with C. diff, use disposable gloves. Use chlorine bleach to wash clothing that may be soiled with stool. Use chlorine bleach-based products to disinfect surfaces and items.
Do not use antibiotics unless your doctor recommends them.
Dr. Bartholet adds, “While probiotics can help reduce the risk of antibiotic-associated diarrhea in general, their ability to reduce the risk of C. diff is less clear.”
Dr. Bartholet is accepting new patients, to make an appointment, please call 314-367-3113.
Maryland Medical Group (WUCA)
110 Highlands Plaza Drive East, Suite 375
St. Louis, MO 63110